At the lowest level, tracers can be almost completely transparent and disappear quickly, dragging closely behind moving objects. This is subtle enough that it can potentially go unnoticed unless the person is paying active attention.
At this level, tracers increase in length to become roughly half as long as the distance an object has travelled. The clarity of these tracers shift from barely visible to distinct and partially transparent in colour.
At this level, tracers become mostly solid in appearance and almost completely opaque with increasingly distinct edges. This creates a clear contrast between the tracer itself and the background behind it. The tracers become slower to fade from a person’s vision and can remain in the air for up to several seconds. This results in trails that are roughly the length of the distance an object has moved across the visual field.
At the highest level, a person’s visual field has become so sensitive to the creation of tracers that it entirely smudges and blurs into an all-encompassing tracer at the slightest movement of an object or the eye. This can make it extremely difficult to see unless one’s eyes are kept still in a motionless environment, as tracers linger until one looks elsewhere within their visual field.
- Dubois, J., & VanRullen, R. (2011). Visual trails: do the doors of perception open periodically?. PLoS biology, 9(5), e1001056. | https://doi.org/10.1371/journal.pbio.1001056
- Abraham, H. D., Mccann, U. D., & Ricaurte, G. A. (2002). Psychedelic drugs. | http://citeseerx.ist.psu.edu/viewdoc/summary?doi=10.1.1.623.299
- Anderson, W. H., & O'Malley, J. E. (1972). Trifluoperazine for the trailing phenomenon. JAMA, 220(9), 1244-1245. | https://doi.org/10.1001/jama.1972.03200090066017
- Asher, H. (1971). Trailing” phenomenon–a long-lasting LSD side effect. Am J Psychiatry, 127(9), 1233-4. | https://doi.org/10.1176/ajp.127.9.1233
- Schwartz, K. (1997). Nefazodone and visual side effects. The American journal of psychiatry, 154(7), 1038. | https://www.ncbi.nlm.nih.gov/pubmed/9210763
- Abraham, H. D. (1983). Visual phenomenology of the LSD flashback. Arch Gen Psychiatry, 40(8), 886-887. | https://doi.org/10.1001/archpsyc.1983.01790070074009
- Abraham, H. D., & Wolf, E. (1988). Visual function in past users of LSD: Psychophysical findings. Journal of Abnormal Psychology, 97(4), 443. | http://psycnet.apa.org/doi/10.1037/0021-843X.97.4.443